Skip Navigation LinksHome > May 2010 - Volume 110 - Issue 5 > Revised Warning for the Antidepressant Desipramine
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000372067.01264.dd
Drug Watch

Revised Warning for the Antidepressant Desipramine

Aschenbrenner, Diane S. MS, APRN-BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* Desipramine (Norpramin) should be used with great caution in patients with a family history of sudden death, cardiac arrhythmias, or cardiac conduction disturbances.

* It should also be used with caution in patients with a history of seizure disorder.

* An overdose of desipramine is more likely to cause death than an overdose of other tricyclic antidepressants.

The warnings on the label of desipramine (Norpramin), a tricyclic antidepressant, have been revised (go to http://bit.ly/d064qf). Because the drug can produce conduction defects, arrhythmias, tachycardia, strokes, and acute myocardial infarction, the label had already warned prescribers to use extreme caution when giving the drug to patients with a history of cardiovascular disease. Now the scope of the warning has been broadened to include patients with a family history of sudden death, cardiac arrhythmias, or cardiac conduction disturbances. Another new warning is that desipramine must be used with extreme caution in patients with a history of seizure disorder because the drug can lower the seizure threshold, precipitating seizures; some patients have had seizures that preceded cardiac arrhythmias and death.

Further, according to the manufacturer, overdoses of desipramine are more likely to cause death than are overdoses of other tricyclic antidepressants. Electrocardiographic changes can occur in overdosage, including a widening of the QRS complex, the presence of a terminal S wave seen in lead I and aVL, and an R wave seen in aVR.

Nurses should assess patients carefully for these risk factors if they're to begin therapy with desipramine and teach patients and their families about possible adverse effects. Because all antidepressants carry a warning of an increased risk of suicidality or suicide, families should be aware of the signs of depression and notify the physician or NP if depression occurs or worsens. The patient may take an overdose as a suicide attempt, and the cardiovascular adverse effects from overdosage may be fatal.

© 2010 Lippincott Williams & Wilkins, Inc.

Login